Earlier this year, 21-year-old Elanor Hill flew to meet her Labor MP father, Julian, in Sri Lanka. After two weeks of worsening calf pain, Elanor told The Sunday Telegraph that she made a ‘lifesaving self-diagnosis’ and travelled four hours to a hospital where doctors confirmed she had deep vein thrombosis (DVT).
Potentially fatal complications of DVT include heart attacks, strokes and pulmonary embolisms.
Elanor was taking Diane 35, which is also traded under the names Brenda 35, Juliet 35, Estelle 35 and Laila 35. The Sunday Telegraph says it is only approved to treat severe acne and the excessive hair condition hirsutism, but is often prescribed as a contraceptive method by Australian doctors.
Mr Hill wrote to the Therapeutic Goods Administration (TGA) about his concerns after the “traumatic” event.
“The literature we have since become aware of makes it very clear that there is a significantly increased risk of blood clots, including DVT,” he wrote.
“I am now firmly of the view that stronger action is needed by the TGA and medical professional bodies to reduce the risk of these serious events happening to other Australian women.”
There have been a number of high profile cases recently, in which women have died or were severely injured by DVT linked to the use of some contraceptive pills, but the TGA’s 2016 review of the drug’s side effects found that although women face an increased risk of blood clots, these cases were rare.
They recommended that pharmaceutical companies and medical professionals make the associated risks clearer for patients. Other factors that put women at a higher risk of complications include a family history of blood clots, smoking, obesity and migraines with aura.
If you notice symptoms like swelling, cramping, severe pain or a patch of significantly warmer skin in your foot, ankle, or leg, seek advice from a medical professional as soon as possible.